Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 3, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Mar 3, 2024, 8:08 AM CST for 49 counties in Iowa. It took effect at Mar 3, 2024, 9:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2024, 8:08 AM CST (14:08 UTC)
- In effect from
- Mar 3, 2024, 9:00 AM CST
- Expired
- Mar 3, 2024, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
All 49 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 22 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2689 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
654 WWUS73 KDMX 031408 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 808 AM CST Sun Mar 3 2024 IAZ004>007-015>017-023>028-034>039-045>050-057>062-070>075-081>086- 092>097-032215- /O.NEW.KDMX.WI.Y.0003.240303T1500Z-240304T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Winterset, Pomeroy, Marshalltown, Laurens, Lenox, Tama, Stuart, Clarksville, Atlantic, Reinbeck, Boone, Grundy Center, Earlham, Carlisle, Garner, Shell Rock, Adair, Indianola, New Market, Corydon, Greenfield, Seymour, Fonda, Dike, Lamoni, Audubon, Creston, Albia, Knoxville, Hampton, Gladbrook, Osceola, Lake Mills, Allerton, Ames, Oskaloosa, Conrad, Manly, Lake City, Eldora, Bayard, Humeston, Jefferson, Fort Dodge, Emmetsburg, Estherville, Guthrie Center, Leon, Gilmore City, Parkersburg, Rolfe, Casey, Webster City, Waverly, Iowa Falls, Bedford, Humboldt, Chariton, Eagle Grove, Toledo, Grinnell, Centerville, Clear Lake, Norwalk, Newton, Mount Ayr, Corning, Pella, Ottumwa, Dumont, Cedar Falls, Pocahontas, Mason City, Greene, Kanawha, Exira, Fontanelle, Northwood, Allison, Dysart, Britt, Adel, Rockwell City, Waukee, Bloomfield, Waterloo, Panora, Aplington, Belmond, Forest City, Des Moines, Perry, Wellsburg, Algona, Carroll, Clarion, Traer, Manson, and Ackley 808 AM CST Sun Mar 3 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...MUch of central Iowa. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Small
2 follow-up statements
581 WWUS73 KDMX 031712 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1112 AM CST Sun Mar 3 2024 IAZ004>007-015>017-023>028-034>039-045>050-057>062-070>075-081>086- 092>097-040000- /O.CON.KDMX.WI.Y.0003.000000T0000Z-240304T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Waukee, Britt, Fort Dodge, Gilmore City, Pocahontas, Dike, Kanawha, Perry, Knoxville, Oskaloosa, Belmond, Ackley, Hampton, Humboldt, Gladbrook, Lamoni, Adair, Clarion, Newton, Conrad, Centerville, Carlisle, Clarksville, Fonda, Lake Mills, Tama, Carroll, Grinnell, Garner, Eagle Grove, Dumont, Northwood, Allison, Corning, Wellsburg, Forest City, Des Moines, Mount Ayr, Exira, Greene, Indianola, Creston, Boone, Pella, Allerton, Webster City, Lenox, Algona, Atlantic, Manson, Chariton, Greenfield, Bayard, New Market, Rockwell City, Clear Lake, Laurens, Leon, Pomeroy, Mason City, Cedar Falls, Winterset, Waterloo, Manly, Stuart, Adel, Toledo, Ames, Iowa Falls, Emmetsburg, Aplington, Corydon, Lake City, Traer, Ottumwa, Estherville, Audubon, Panora, Casey, Shell Rock, Bloomfield, Eldora, Seymour, Humeston, Guthrie Center, Bedford, Jefferson, Dysart, Osceola, Reinbeck, Parkersburg, Fontanelle, Earlham, Albia, Grundy Center, Norwalk, Rolfe, Waverly, and Marshalltown 1112 AM CST Sun Mar 3 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Central into eastern Iowa. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Curtis
214 WWUS73 KDMX 032143 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 343 PM CST Sun Mar 3 2024 IAZ004>007-015>017-023>028-034>039-045>050-057>062-070>075-081>086- 092>097-040000- /O.CON.KDMX.WI.Y.0003.000000T0000Z-240304T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Waukee, Britt, Fort Dodge, Gilmore City, Pocahontas, Dike, Kanawha, Perry, Knoxville, Oskaloosa, Belmond, Ackley, Hampton, Humboldt, Gladbrook, Lamoni, Adair, Clarion, Newton, Conrad, Centerville, Carlisle, Clarksville, Fonda, Lake Mills, Tama, Carroll, Grinnell, Garner, Eagle Grove, Dumont, Northwood, Allison, Corning, Wellsburg, Forest City, Des Moines, Mount Ayr, Exira, Greene, Indianola, Creston, Boone, Pella, Allerton, Webster City, Lenox, Algona, Atlantic, Manson, Chariton, Greenfield, Bayard, New Market, Rockwell City, Clear Lake, Laurens, Leon, Pomeroy, Mason City, Cedar Falls, Winterset, Waterloo, Manly, Stuart, Adel, Toledo, Ames, Iowa Falls, Emmetsburg, Aplington, Corydon, Lake City, Traer, Ottumwa, Estherville, Audubon, Panora, Casey, Shell Rock, Bloomfield, Eldora, Seymour, Humeston, Guthrie Center, Bedford, Jefferson, Dysart, Osceola, Reinbeck, Parkersburg, Fontanelle, Earlham, Albia, Grundy Center, Norwalk, Rolfe, Waverly, and Marshalltown 343 PM CST Sun Mar 3 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Southwest to West winds 25 to near 40 mph with gusts up to 50 mph. * WHERE...Central into eastern Iowa * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Curtis
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Mar 3, 5:38 AM CST, 2 hours 30 minutes earlier. Its key messages:
- -Red Flag Warning today with very warm, dry and windy conditions -Chance for rain and possibly a few storms (50-60%) mainly across eastern Iowa -Above average temperatures through the week, with the signal remaining for additional rain chances by Thursday-Friday
Area forecast discussion, Mar 3, 5:38 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
538 AM CST Sun Mar 3 2024
...Updated for the 12z Aviation Discussion...
.KEY MESSAGES...
-Red Flag Warning today with very warm, dry and windy conditions
-Chance for rain and possibly a few storms (50-60%) mainly across
eastern Iowa
-Above average temperatures through the week, with the signal
remaining for additional rain chances by Thursday-Friday
&&
.DISCUSSION...
Issued at 358 AM CST Sun Mar 3 2024
Mild conditions across Iowa continue early this morning, with
surrounding observations reporting warm overnight temperatures in
the 50s despite clear skies over the area. This is due to the strong
850mb low level jet around 50 knots and warm air advecting into the
state. Further west, a large low pressure system within the larger
trough over the northwestern CONUS is currently sitting over western
Nebraska, which is expected to slowly lift northeast, dragging
across Iowa an associated cool front later today. Ahead of this
front, the aforementioned warm air advection is expected to send
temperatures soaring today with highs in the 70s across the state,
which may potentially break at least a few records. Please refer to
the climate section below for current records. Winds will also
be quite strong as well across the state, with gusts up to 35-40
mph expected. Along with the warmer air is a moisture plume
from the south/southeast reaching into mainly the eastern
portion of the state. However, looking at model soundings, the
atmospheric profiles still will be quite dry, which will make
any precipitation generation with the front very challenging.
Therefore, dry conditions are expected throughout today. With
the very warm temperatures, along with dry and windy conditions,
the Red Flag Warning remains from 9am to 6pm across portions of
central and southeastern Iowa. The frontal passage this
afternoon into the evening will bring lighter winds but still
fairly dry conditions, while ahead of the front remains quite
breezy and warm. The progression of the front will be monitored
closely today, as this will allow for shifting winds to become
more westerly/northwesterly and could be problematic if any
fires were to develop. Another important note is that those
areas outside of the Red Flag Warning are still favorable for
elevated fire weather conditions. Therefore, please avoid
burning of any kind today. Burn bans remain in effect, which
will continue through today as well. Overnight lows tonight
following the front are expected to fall into the 30s to low 40s
northwest and in the mid 40s to 50s southeast.
On the heels of the departing front is a generally weaker low
pressure system lifting northeast from Kansas through much of
Monday. With this, winds shift back southwesterly across southeast
Iowa, along with an increase in moisture out of Texas/Oklahoma.
These conditions, along with temperatures through the 60s and
moderate instability and shear values generally around 25 knots into
the late afternoon to evening may allow for a few storms to develop,
as indicated by the HREF and CAM guidance. Overall not expecting any
severe weather by any means, with any rainfall totals to generally
fall under a quarter of an inch at most. Elsewhere, dry weather is
expected, though with cooler but still comfortable conditions for
early March in the 50s to 60s. High pressure passing through Tuesday
from the Northern Plains will keep conditions fairly quiet, before a
few waves traveling within the larger scale flow signal more of a
wetter weather pattern that could bring more appreciable rainfall.
Unfortunately, details remain quite unclear as models still are
having difficulty with the timing and track of these waves, as
ensemble guidance contains multiple outcomes at this time,
though generally expected given the timing out ahead of this
more active weather. Will continue to keep monitoring over the
next several days. What is more certain is that above average
temperatures will generally remain throughout the week, with
highs in the 50s to low 60s through THursday before cooling a
bit into the 40s by the weekend.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 536 AM CST Sun Mar 3 2024
LLWS is expected to continue across all sites over the next few
hours before dissipating. However, windy conditions are
expected with strong south/southeast gusts up to 35-40 knots
through the afternoon before decreasing. This will come with a
frontal passage after 18-21z from west to east, shifting winds
more westerly/northwesterly into the evening, then turning more
northeasterly to southerly ahead of the next system lifting
into the state. Generally dry conditions are expected otherwise,
with periods of high clouds moving across the state.
&&
.CLIMATE...
Issued at 537 AM CST Sun MAr 3 2024
=============================================
| Sun 3/3 Current | Period
| Forecast Record/ | of
City | Max T Year | Record
=============================================
Des Moines 76 81/1983 1878-
Mason City 71 69/1983 1903-
Ottumwa 77 79/1983 1923-
Waterloo 75 70/1983 1895-
=============================================
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM this morning to 6 PM CST this
evening for IAZ037>039-047>050-058>062-070>075-081>086-092>097.
&&
DISCUSSION...Bury
AVIATION...Bury
CLIMATE...JimenezHazardous weather outlook, Mar 3, 4:02 AM CST, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 402 AM CST Sun Mar 3 2024 IAZ037>039-047>050-058>062-070>075-081>086-092>097-041015- Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Guthrie-Dallas- Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 402 AM CST Sun Mar 3 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Red Flag Warning is in effect for the area today. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and a few non severe thunderstorms may occur Monday into the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but please report any grass fires that may occur. IAZ004>007-015>017-023>028-033>036-044>046-057-041015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Crawford-Carroll-Greene-Audubon- 402 AM CST Sun Mar 3 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Elevated fire weather conditions will be present across the region later this morning and into the afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but please report any grass fires that may occur. REV
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.